• anesthesiology;
  • anesthetic agents;
  • feline;
  • pharmacology;
  • small animal critical care


Objective: To describe the clinical manifestations and successful outcome following an inadvertent overdose of ketamine to a cat.

Case summary: A 4-year-old neutered male domestic shorthair cat was evaluated for a urethral obstruction. Because of an inadvertent miscalculation of ketamine, 20 times the intended dose was administered intravenously, which resulted in cardiopulmonary arrest. Cardiopulmonary-cerebral resuscitation was successful, and short-term mechanical ventilation, fluids and intensive monitoring were utilized to achieve full recovery and subsequent discharge of the animal.

New or unique information provided: Ketamine is a common anesthetic agent used in cats that is considered to have a wide therapeutic index and minimal cardiopulmonary depressant effects at recommended doses. Successful management of inadvertent ketamine overdose has been reported in children, but not in cats. Prompt CPCR and short-term mechanical ventilation may be necessary to treat a significant ketamine overdose. In cats, yohimbine may act as a partial antagonist of ketamine.